1. The Ministry of Health was alerted on 3 July 2021 by Khoo Teck Puat Hospital (KTPH) to a case of a 16 year-old male Singaporean patient, who was treated at the emergency department at KTPH after he collapsed at home on the same morning. He was subsequently transferred to the National University Hospital (NUH) in the evening, where he is in critical condition at the intensive care unit.
2. He received his first dose of the Pfizer-BioNTech/Comirnaty vaccine on 27 June. He was assessed by trained healthcare personnel to be suitable for COVID-19 vaccination, observed on-site for about 30 minutes post-vaccination and was well. He was also well for the following five days after vaccination. Prior to his collapse on 3 July, he did weightlifting at the gym. MOH understands that he trains with very heavy weights which were above his body weight.
3. We are in contact with the medical team in NUH who are providing close medical care for the patient. The preliminary diagnosis of his condition is an out-of-hospital cardiac arrest. Clinical and laboratory tests are in progress to understand the underlying cause. We will also work with the medical team in NUH to determine if this might be linked to his COVID-19 vaccination. This will include a thorough consideration of whether there was acute severe myocarditis, which is severe inflammation of the heart muscles affecting the heart function, as a possible diagnosis.
4. The Expert Committee on COVID-19 Vaccination will monitor the outcome of this investigation.
5. The Expert Committee and the Health Sciences Authority (HSA) have reviewed additional local and overseas data, independently of this incident. MOH concurs with the recommendations by both the Expert Committee and HSA for vaccinated persons to avoid strenuous physical activity after either the first or second COVID-19 vaccination dose. We advise all persons, in particular adolescents and younger men aged less than 30 years old, to avoid strenuous physical activity for seven days after their vaccination, be it the first or second doses, as a further precautionary measure.
MINISTRY OF HEALTH
5 JULY 2021